Alert archive / Hawaii / High Wind Watches in 2017
High Wind Watch 3, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind watch at Oct 22, 2017, 3:35 AM HST for Hawaii County, Hawaii. It took effect at Oct 23, 2017, 6:00 PM HST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 22, 2017, 3:35 AM HST (13:35 UTC)
- In effect from
- Oct 23, 2017, 6:00 PM HST
- Expired
- Oct 23, 2017, 3:20 PM HST
- In force
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
780 WWHW70 PHFO 221335 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 335 AM HST Sun Oct 22 2017 ...HIGH WIND WATCH FOR THE BIG ISLAND SUMMITS LATE MONDAY THROUGH TUESDAY... .Gusty southwest winds ahead of an upper trough moving into the region are possible late Monday through Tuesday. Winds are forecast to trend down through midweek as the upper trough moves away from the area. HIZ028-230345- /O.NEW.PHFO.HW.A.0003.171024T0400Z-171025T0400Z/ Big Island Summits- 335 AM HST Sun Oct 22 2017 ...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY AFTERNOON... The National Weather Service in Honolulu has issued a High Wind Watch, which is in effect from Monday evening through Tuesday afternoon. * WINDS...Southwest 35 to 45 mph with gusts over 65 mph are possible. * TIMING...late Monday through Tuesday. * IMPACTS...Operators of high profile vehicles should drive with caution, and visitors to the summits should prepare for the possibility of high winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ Gibbs
3 follow-up statements
288 WWHW70 PHFO 230137 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 337 PM HST Sun Oct 22 2017 ...HIGH WIND WATCH FOR THE BIG ISLAND SUMMITS LATE MONDAY THROUGH TUESDAY... .Gusty southwest winds ahead of an upper trough moving into the region are possible late Monday through Tuesday. Winds are forecast to trend down through midweek as the upper trough moves away from the area. HIZ028-231445- /O.CON.PHFO.HW.A.0003.171024T0400Z-171025T0400Z/ Big Island Summits- 337 PM HST Sun Oct 22 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY AFTERNOON... * WINDS...Southwest 45 to 60 mph with localized gusts over 70 mph are possible along the summits of Mauna Kea and Mauna Loa. * TIMING...Monday evening through Tuesday. * IMPACTS...Operators of high profile vehicles should drive with caution, and visitors to the summits should prepare for the possibility of high winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 56 mph or gusts of 66 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ Morrison
000 WWHW70 PHFO 231421 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 421 AM HST Mon Oct 23 2017 ...HIGH WIND WATCH FOR THE BIG ISLAND SUMMITS THIS EVENING THROUGH TUESDAY... .Gusty southwest winds ahead of an upper trough moving into the region are possible later today through Tuesday. Winds are forecast to trend down through midweek as the upper trough moves away from the area. HIZ028-240400- /O.CON.PHFO.HW.A.0003.171024T0400Z-171025T0400Z/ Big Island Summits- 421 AM HST Mon Oct 23 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH TUESDAY AFTERNOON... * WINDS...Southwest 35 to 45 mph with localized gusts over 70 mph are possible along the summits of Mauna Kea and Mauna Loa. * TIMING...this evening through Tuesday. * IMPACTS...Operators of high profile vehicles should drive with caution, and visitors to the summits should prepare for the possibility of high winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 56 mph or gusts of 66 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ Gibbs
705 WWHW70 PHFO 240120 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 320 PM HST Mon Oct 23 2017 ...HIGH WIND WARINING IN EFFECT FOR THE BIG ISLAND SUMMITS THROUGH TUESDAY... .Very strong southwest winds aloft associated with a passing upper level trough will impact the high elevations on the Big Island through Tuesday. Winds are forecast to trend down by midweek as the upper trough lifts away from the area. HIZ028-241430- /O.UPG.PHFO.HW.A.0003.171024T0400Z-171025T0400Z/ /O.NEW.PHFO.HW.W.0009.171024T0120Z-171025T0400Z/ Big Island Summits- 320 PM HST Mon Oct 23 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST TUESDAY... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 PM HST Tuesday. The High Wind Watch is no longer in effect. * WINDS...Southwest 40 to 60 mph. * TIMING...Strengthening tonight and continuing through the day Tuesday. * IMPACTS...Travel to the Big Island summits is not advised until winds have subsided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ Foster
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind watch went out at Oct 22, 3:19 AM HST, 16 minutes earlier.
Area forecast discussion, Oct 22, 3:19 AM HST, 16 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 319 AM HST Sun Oct 22 2017 .SYNOPSIS... Afternoon clouds and showers are expected to become focused over interior and leeward areas today as sea breezes develop and push inland. Some heavier showers over the eastern half of the Big Island will be possible later today and tonight as moisture begins to increase and fill in from the east. Monday through Wednesday, heavy showers and thunderstorms associated with a strong cold front that is forecast to move down the island chain could lead to flash flooding from Oahu to the Big Island. Winds are forecast to become gusty across the Big Island Summits late Monday through Tuesday as a strong upper trough digs south over the region. Cool and dry air will fill in behind the front through the second half of the week. && .DISCUSSION... After a long stretch of breezy to windy conditions across the islands, trade winds have dropped off considerably through the overnight hours. Observations are depicting light offshore winds (land breezes) this morning at many stations across the islands. The low-level wind flow will gradually shift toward the south through the day as a cold front begins to approach from the northwest. The latest surface analysis showed this frontal boundary north of Midway extending westward from a developing storm-force low around 1000 miles north-northwest of Kauai. A weak surface trough was analyzed north-northeast of Maui County, marking the leading edge of a broad area of higher moisture. The latest satellite-derived precipitable water (PW) imagery reflected this and showed a large area of 1.75 to 2" PWs approaching the Big Island from the east. The latest short-term (today-Tuesday) guidance remains in good agreement and indicates increasing deep layer moisture filling in across the islands as a cold front and upper trough approach from the northwest. Model PWs are forecast to rise into 1.75 to 2" range, with the highest moisture expected to become focused over the eastern half of the state in response to a pre-frontal convergence boundary setting up Monday. The low-level flow is forecast to shift toward the south today, then toward the south-southwest and strengthen Monday and Monday night (850 mb SW winds 25-35 mph) ahead of the front. The front is forecast to reach Kauai Monday night, then progress eastward over the rest of the island chain Tuesday through Tuesday night. A combination of falling upper heights associated with the upper trough, increasing instability and isentropic lift, shear (effective 0-6 km bulk shear up to 40 kt), and plenty of deep tropical moisture will support heavy rain and thunderstorms developing. Impacts associated with this front and upper trough will include: the potential for flash flooding, strong thunderstorms (an isolated severe storm can't be ruled out), gusty downslope winds mixing down over windward areas (Oahu and Kauai), and the potential for a wintry mix over the summits Monday night into Tuesday. A flash flood watch has been issued this morning that includes Oahu, Maui County and the Big Island for the Monday through Tuesday period. A high wind watch has been issued for the summits on the Big Island for late Monday through Tuesday as southwest winds ahead of the upper trough strengthen and become hazardous (gusts to 65 to 70 mph). Drier and cooler air with north-northeast flow across the islands is anticipated to fill in from west to east Tuesday through midweek in the wake of the front. Dewpoints are forecast to reach the 50s over Oahu and Kauai Tuesday through Wednesday. Guidance supports this drier air spreading across the eastern half of the state through the second half of the week as the slowly nudges eastward. && .AVIATION... Light and variable winds today will lead to afternoon sea breezes in many locations, which will result in afternoon clouds and showers. Shower activity will continue tonight and into Monday as a front approaches from the northwest. VFR conditions are expected to prevail today, with some brief periods of MVFR in the afternoon showers. Shower activity is expected to increase and possibly be heavy late tonight and Monday, increasing the possibility of MVFR or even IFR conditions. No AIRMETs at this time, but cannot rule one out late today or tonight. Overnight soundings show the trade wind inversion at both Lihue and Hilo beginning to break down. Cloud tops this morning are likely to be between 6500 and 8000 ft, but with afternoon shower development and a more unstable airmass moving overhead, cloud tops could reach over 12000 ft tonight, with the highest tops most likely over the southern half of the island chain. && .MARINE... A ridge north of the area will shift south ahead of a front approaching from the northwest. Winds will weaken and shift out of the southeast today as the ridge moves over the area. Winds may shift out of the south Monday and could become locally fresh again as the front approaches. The front is expected to reach the Kauai waters Monday evening and push down to the Big Island waters by Tuesday evening. Heavy showers and thunderstorms are possible ahead of and along the front. Fresh to locally strong north winds will spread over the islands behind the front. The winds will slowly veer to northeast by the end of next week. A northwest swell expected later today and Monday will likely produce surf near the advisory threshold along north facing shores overnight. This swell will diminish Monday night, but a bigger northwest swell Tuesday and Wednesday will likely produce surf well above the advisory threshold for north and west facing shores. The swell will also boost combined seas above the 10 foot level, so a Small Craft Advisory will likely be needed. An even larger northwest swell is forecast to arrive Friday. That swell could produce warning level surf along north and west facing shores. A low east of New Zealand generated a swell which will produce surf near the advisory level along south facing shores later today and Monday. See the Collaborative Surf Discussion for details. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from Monday morning through Tuesday afternoon for Oahu-Molokai-Lanai-Kahoolawe-Maui-Big Island. High Wind Watch from Monday evening through Tuesday afternoon for Big Island Summits. && DISCUSSION...GIBBS AVIATION...BALLARD MARINE...DONALDSON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 3:34 AM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kalawao | 3 days |
Nearby
High Wind Watches in Hawaii, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.